Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Pittsburgh, PA

April 9, 2001Tucker County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 9, 2001, 8:08 PM EDT for Tucker County, West Virginia. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 8:08 PM EDT (00:08 UTC)
Expired
Apr 9, 2001, 9:15 PM EDT
In force
67 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 8:30 PM EDTThunderstorm WindParsons, WVThunderstorm winds downed several trees.
Apr 9, 8:30 PM EDTThunderstorm WindPierce, WVThunderstorm winds downed numerous trees along US Route 219.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 7:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS51 KPBZ 100009
SVRPIT
WVC093-100115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 915 PM EDT

* AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF DAVIS...MOVING SOUTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTHEAST OF DAVIS AT 815 PM...

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:15 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 9, 4:15 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT MON APR 9 2001

IN SHORT-TERM...MENTION OF STRONG WORDING PER CURRENT THUNDERSTORMS
MOVING THROUGH OHIO HEADWATERS.

FOR THE BIG PICTURE...SOUTHERN JET CONTINUES TO HAVE MOST OF THE
ENERGY...HOWEVER JET BECOMES MORE WESTERLY NEAR THE END OF THE WEEK.
SO MILD TEMPERATURES WILL CONTINUE INTO THURSDAY WITH OCCASIONAL
OPPORTUNITIES FOR PRECIPITATION. BOTH CURRENT AND PREVIOUS ETA AND
AVN CONCUR ON TIMING OF FRONTAL PASSAGES. GUIDANCE TEMPERATURES
OKAY. ...GIORDANO

PIT   53  66  52  66 /  40  70  90  60
HLG   53  66  52  66 /  40  70  90  60
MGW   51  66  52  68 /  50  70  90  60
ZZV   53  67  52  68 /  50  70  90  60
PHD   53  67  52  68 /  50  70  90  60
FKL   41  61  48  61 /  30  70  90  60
DUJ   41  61  48  61 /  30  70  90  60
LBE   53  66  52  66 /  40  70  90  60
BTP   53  66  52  66 /  40  70  90  60
IDI   53  66  52  66 /  40  70  90  60
ODM   53  66  50  67 /  40  70  90  60

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONE OHZ041.

PA...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

FLASH FLOOD WATCH UNTIL 800 PM EDT MONDAY FOR ZONES PAZ007>008...
PAZ013>015.

WV...SEVERE THUNDERSTORM WATCH UNTIL 500 PM EDT MONDAY FOR ZONES
WVZ001>004.

In the hours before

Local storm report, Apr 9, 4:58 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
458 PM EDT MON APR 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    HARLANSBURG               PA   1 INCH HAIL
04/09/01   LAWRENCE

0312 PM    SLIPPERY ROCK             PA   1.75 INCH HAIL
04/09/01   BUTLER

0322 PM    WEST SUNBURY              PA   1.75 INCH HAIL
04/09/01   BUTLER

0333 PM    CHICORA                   PA   1 INCH HAIL
04/09/01   BUTLER

0355 PM    NEW CASTLE                PA   .75 INCH HAIL
04/09/01   LAWRENCE

0427 PM    5 S CARROLLTON            OH   1 INCH HAIL
04/09/01   CARROLL

0436 PM    MALVERN                   OH   1 INCH HAIL
04/09/01   CARROLL

NNNN
Local storm report, Apr 9, 5:44 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
544 PM EDT MON APR 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    HARBOR BRIDGE             PA   WIND DAMAGE
04/09/01   LAWRENCE                       TREES DOWN

0300 PM    HARLANSBURG               PA   1 INCH HAIL
04/09/01   LAWRENCE

0312 PM    SLIPPERY ROCK             PA   1.75 INCH HAIL
04/09/01   BUTLER

0322 PM    WEST SUNBURY              PA   1.75 INCH HAIL
04/09/01   BUTLER

0333 PM    CHICORA                   PA   1 INCH HAIL
04/09/01   BUTLER

0355 PM    NEW CASTLE                PA   .75 INCH HAIL
04/09/01   LAWRENCE

0358 PM    BESSEMER                  PA   1 INCH HAIL
04/09/01   LAWRENCE

0400 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/09/01   TUSCARAWAS

0402 PM    BEAVER                    PA   .88 INCH HAIL
04/09/01   BEAVER

0415 PM    SALINEVILLE               OH   1 INCH HAIL
04/09/01   COLUMBIANA

0420 PM    PROSPECT                  PA   WIND DAMAGE
04/09/01   BUTLER                         TREES DOWN

0424 PM    WELLSVILLE                OH   .75 INCH HAIL
04/09/01   COLUMBIANA

0427 PM    5 S CARROLLTON            OH   1 INCH HAIL
04/09/01   CARROLL

0430 PM    NEW CUMBERLAND            WV   .75 INCH HAIL
04/09/01   HANCOCK

0435 PM    3 E MOSCOW                WV   WIND DAMAGE
04/09/01   HANCOCK                        TREES DOWN

0436 PM    MALVERN                   OH   1 INCH HAIL
04/09/01   CARROLL

0444 PM    SARVER                    PA   78 MPH TSTM GUST
04/09/01   BUTLER                         ROOF DAMAGE AND BROKEN
                                          WINDOWS

0450 PM    SARVER                    PA   .75 INCH HAIL
04/09/01   BUTLER

0501 PM    BALTIC                    .OH   .75 INCH HAIL
04/09/01   TUSCARAWAS

NNNN
Special weather statement, Apr 9, 5:58 PM EDT, 2 hours 10 minutes before
OHZ039-040-048>050-057>059-068-069-PAZ014>016-020>023-029>032-
WVZ001>004-012-021-022-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
558 PM EDT MON APR 9 2001

SEVERE THUNDERSTORM WATCH 107 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  FOREST          LAWRENCE        MERCER          VENANGO

IN OHIO...

  COLUMBIANA

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         GREENE          INDIANA
  JEFFERSON       WASHINGTON      WESTMORELAND

IN OHIO...

  BELMONT         CARROLL         COSHOCTON       GUERNSEY
  HARRISON        JEFFERSON       MONROE          MUSKINGUM
  NOBLE           TUSCARAWAS

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            WETZEL
Special weather statement, Apr 9, 7:01 PM EDT, 1 hour 7 minutes before
MDZ001-WVZ021>023-041-100400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT MON APR 9 2001

...SEVERE THUNDERSTORM WATCH NUMBER 109 IN EFFECT
   UNTIL MIDNIGHT TUESDAY MORNING...

IN MARYLAND THIS WATCH INCLUDES 1 COUNTY...
  GARRETT

IN WEST VIRGINIA THIS WATCH INCLUDES 4 COUNTIES...
  MARION          MONONGALIA      PRESTON         TUCKER
Special weather statement, Apr 9, 7:09 PM EDT, 59 minutes before
OHZ058-059-068-069-PAZ021-023-029>032-WVZ003-004-012-021-022-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
709 PM EDT MON APR 9 2001

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       BEAVER          BUTLER          CLARION
  JEFFERSON

IN OHIO...

  CARROLL         COSHOCTON       HARRISON        JEFFERSON
  MUSKINGUM       TUSCARAWAS

IN WEST VIRGINIA...

  BROOKE          HANCOCK

BUT THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM
MONDAY EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       FAYETTE         GREENE          INDIANA
  WASHINGTON      WESTMORELAND

IN OHIO...

  BELMONT         GUERNSEY        MONROE          NOBLE

IN WEST VIRGINIA...

  MARION          MARSHALL        MONONGALIA      OHIO
  WETZEL
Local storm report, Apr 9, 7:45 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
745 PM EDT MON APR 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    HARBOR BRIDGE             PA   WIND DAMAGE
04/09/01   LAWRENCE                       TREES DOWN

0300 PM    HARLANSBURG               PA   1 INCH HAIL
04/09/01   LAWRENCE

0312 PM    SLIPPERY ROCK             PA   1.75 INCH HAIL
04/09/01   BUTLER

0322 PM    WEST SUNBURY              PA   1.75 INCH HAIL
04/09/01   BUTLER

0333 PM    CHICORA                   PA   1 INCH HAIL
04/09/01   BUTLER

0355 PM    NEW CASTLE                PA   .75 INCH HAIL
04/09/01   LAWRENCE

0358 PM    BESSEMER                  PA   1 INCH HAIL
04/09/01   LAWRENCE

0400 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/09/01   TUSCARAWAS

0402 PM    BEAVER                    PA   .88 INCH HAIL
04/09/01   BEAVER

0410 PM    MERCER                    PA   .75 INCH HAIL
04/09/01   MERCER

0413 PM    ZELIENOPLE                PA   .75 INCH HAIL
04/09/01   BUTLER

0415 PM    3 N KITTANNING            PA   WIND DAMAGE
04/09/01   ARMSTRONG                      TREE DOWN

0415 PM    SALINEVILLE               OH   1 INCH HAIL
04/09/01   COLUMBIANA

0415 PM    3 N KITTANNING            PA   WIND DAMAGE
04/09/01   ARMSTRONG                      TREE DOWN

0420 PM    PROSPECT                  PA   WIND DAMAGE
04/09/01   BUTLER                         TREES DOWN

0424 PM    WELLSVILLE                OH   .75 INCH HAIL
04/09/01   COLUMBIANA

0425 PM    6 E NEW CASTLE            PA   1 INCH HAIL
04/09/01   LAWRENCE

0427 PM    5 S CARROLLTON            OH   1 INCH HAIL
04/09/01   CARROLL

0430 PM    NEW CUMBERLAND            WV   .75 INCH HAIL
04/09/01   HANCOCK

0432 PM    VALENCIA                  PA   1 INCH HAIL
04/09/01   BUTLER

0435 PM    3 E MOSCOW                WV   WIND DAMAGE
04/09/01   HANCOCK                        TREES DOWN

0436 PM    MALVERN                   OH   1 INCH HAIL
04/09/01   CARROLL

0443 PM    EAST SPRINGFIELD          OH   .88 INCH HAIL
04/09/01   JEFFERSON

0444 PM    SARVER                    PA   78 MPH TSTM GUST
04/09/01   BUTLER                         ROOF DAMAGE

0450 PM    SARVER                    PA   .75 INCH HAIL
04/09/01   BUTLER

0451 PM    SARVER                    PA   1.5 INCH HAIL
04/09/01   BUTLER

0455 PM    BAGDAD                    PA   2 INCH HAIL
04/09/01   WESTMORELAND

0501 PM    BALTIC                    OH   .75 INCH HAIL
04/09/01   TUSCARAWAS

0505 PM    WEIRTON                   WV   .75 INCH HAIL
04/09/01   BROOKE

0515 PM    4 N CANONSBURG            PA   .75 INCH HAIL
04/09/01   WASHINGTON

0530 PM    MUNHALL                   PA   WIND DAMAGE
04/09/01   ALLEGHENY                      TREE DOWN

0546 PM    GRAYSVILLE                PA   .75 INCH HAIL
04/09/01   GREENE

0554 PM    MONONGAHELA               PA   .75 INCH HAIL
04/09/01   WASHINGTON

0600 PM    UNIONTOWN                 PA   1 INCH HAIL
04/09/01   FAYETTE

0607 PM    SCOTTDALE                 PA   .75 INCH HAIL
04/09/01   WESTMORELAND

0617 PM    CAMBRIDGE                 OH   .88 INCH HAIL
04/09/01   GUERNSEY

0632 PM    BYESVILLE                 OH   1 INCH HAIL
04/09/01   GUERNSEY

0635 PM    BUFFALO                   OH   1 INCH HAIL
04/09/01   GUERNSEY

0635 PM    ST CLAIRSVILLE            OH   1 INCH HAIL
04/09/01   BELMONT

0648 PM    MARTINS FERRY             OH   .75 INCH HAIL
04/09/01   BELMONT

0658 PM    WHEELING                  WV   1.5 INCH HAIL
04/09/01   MARSHALL

NNNN

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.